Thursday, September 6, 2007

Pfizer Funded Study Says: Don't Stop Taking Your Lipitor!

This story was covered by many news outlets, but this reprint comes from FirstWord which is a pharma newsletter. I was really surprised that the non-adherence rates were higher for those patients that switched off the Lipitor. I would think that the patients would stop taking Lipitor or switch medications, and continue on the generic - not stop all together. Probably a little twist from Pfizer in reporting - or the generic did not prove any significant results and the Lipitor was too expensive? We all know the most common reasons for switching medication is cost - as exhibited here - and DTC advertising.

The heart attack rate really doesn't surprise me considering it is sometimes dangerous to change one's drug routine in the middle of treatment. No, I do not work for Pfizer.

Pfizer: Study results suggest switching from Lipitor to simvastatin raises cardiovascular risks
by Daniel Beaulieu

Data from an observational study suggest that patients who switched from Pfizer’s Lipitor (atorvastatin) to simvastatin experienced a 30-percent increase in the relative risk of major cardiovascular events, compared with those who remained on Lipitor, according to Pfizer. The study, which was funded by Pfizer, was presented at the European Society of Cardiology Congress and will also be published in The British Journal of Cardiology.


As part of the retrospective analysis, researchers analysed a UK database that included records on 11 520 patients who took Lipitor for at least six months between October 1997 and June 2005, including 2511 patients who were switched to simvastatin, and 9009 patients who remained on Pfizer’s drug. The findings showed that there was a 43-percent increase in the risk of major cardiovascular events including heart attacks, strokes, and certain types of heart surgeries, for those who switched to simvastatin compared with those who remained on Lipitor. However, there was no difference in all-cause death between the two groups.


A secondary analysis demonstrated that patients who changed drugs were more than twice as likely to discontinue treatment, compared with those who stayed on Lipitor. Reasons for why treatment was discontinued were not available from the database, Pfizer indicated, adding that reasons for switching from one drug to the other were also not available. Furthermore, Pfizer explained that patients in the study were not randomised to each arm, which limits the significance of the findings.


According to lead author Peter Jan Lansberg, many physicians are switching patients to simvastatin because US insurance companies and European governments are under pressure to reduce costs. Lansberg remarked that "it's not beneficial to have a universal switch to cheaper statins. We need to make a distinction between patients who benefit from generic statins and high-risk patients who need a more aggressive therapy."

1 comment:

Lipitor Prescription Information said...

My name is Giulia White and i would like to show you my personal experience with Lipitor.

I have taken for 9 years. I am 60 years old. I took 20 mg for 9 years and I told numerous physicians about my pain and stiffness and was told that I had arthritis and to keep taking it. I left it at home by accident when we went on vacation and within 3 days, the pain in my legs began to go away. After 2 weeks I knew it was a very dangerous medication. I went to my new physician and he wanted me to try Pravachol. Afer 4 days on it, I was in a fog and thought I had the flu. I have been off it for just 36 hours and feel better. I am an RN and should have known that I was experiencing side effects with Lipitor, but you listen to your Doctor because you trust him. I now tell my patients to trust what their bodies are telling them. Statins can't be good for anyone but the drug companies!!!!!!!!!! They keep lowering the recommended levels so that almost everyone is considered to have "high" cholesterol. If someone is 30 and on this for 30 or 40 years there is not telling what the long term effects will be.

I have experienced some of these side effects-
Joint and Muscle Pain / Stiffness.

I hope this information will be useful to others,
Giulia White